Alert archive / California / Gale Warnings in 2018

Gale Warning 3, NWS San Diego, CA

February 18, 2018

NWS San Diego, CA issued this gale warning at Feb 18, 2018, 2:01 AM PST. It took effect at Feb 18, 2018, 10:00 PM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2018, 2:01 AM PST (10:01 UTC)
In effect from
Feb 18, 2018, 10:00 PM PST
Expired
Feb 19, 2018, 1:14 PM PST
In force
15 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

339 
WHUS76 KSGX 181001
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
201 AM PST Sun Feb 18 2018

...STRONG WINDS AND ELEVATED SEAS IN THE COASTAL WATERS TONIGHT 
THROUGH MONDAY NIGHT...

.A strong trough of low pressure will create strong gusty 
northwesterly winds and high seas over the coastal waters late 
tonight through Monday night. Strongest winds will be in the 
outer waters where gale force winds are likely. Winds will peak 
Monday morning, but a secondary peak is possible Monday evening. 
Winds and seas will diminish Tuesday morning.

PZZ775-182200-
/O.UPG.KSGX.GL.A.0003.180219T0600Z-180220T1400Z/
/O.NEW.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
201 AM PST Sun Feb 18 2018

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM PST
TUESDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 10 PM this evening to 6 AM PST
Tuesday. The Gale Watch is no longer in effect. 

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts  
around 40 kt will be possible Monday morning.

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-182200-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
201 AM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 6 AM PST TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

JJT
4 follow-up statements
006 
WHUS76 KSGX 182122
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
122 PM PST Sun Feb 18 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TONIGHT 
THROUGH MONDAY NIGHT...

.A trough of low pressure will create strong, gusty northwest
winds and ROUGH seas over the coastal waters late tonight through
Monday night. Strongest winds will be in the outer waters where 
gale force winds are likely. Winds will peak Monday morning, but a
secondary peak is possible Monday evening. Winds and seas will 
diminish Tuesday morning.

PZZ775-190600-
/O.CON.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
122 PM PST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts 
  around 40 kt will be possible Monday morning.

* Combined Seas...9 to 12 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-190600-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
122 PM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 6 AM PST TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional
  higher gusts are possible Monday morning.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
770 
WHUS76 KSGX 190536
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
936 PM PST Sun Feb 18 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TONIGHT
THROUGH MONDAY NIGHT...

.A trough of low pressure will create strong gusty northwest 
winds and rough seas over the coastal waters late tonight through 
Monday night. Strongest winds will be in the outer waters where 
gale force winds are likely. Winds will peak Monday morning, but a
secondary peak is possible Monday evening. Winds and seas will 
diminish Tuesday morning.

PZZ775-191400-
/O.CON.KSGX.GL.W.0003.180219T0600Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
936 PM PST Sun Feb 18 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts 
  around 40 kt will be possible Monday morning. 

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-191400-
/O.CON.KSGX.SC.Y.0004.180219T0600Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
936 PM PST Sun Feb 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional 
  higher gusts are possible Monday morning. 

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

Maxwell
212 
WHUS76 KSGX 191014
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
214 AM PST Mon Feb 19 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS TODAY AND
TONIGHT...

.A trough of low pressure will create strong gusty northwest
winds and rough seas over the coastal waters today and tonight. 
Strongest winds will be in the outer waters where gale force winds
are likely. Winds will peak this morning, but a secondary peak is
forecast this evening. Winds and seas will diminish Tuesday 
morning.

PZZ775-192200-
/O.CON.KSGX.GL.W.0003.000000T0000Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
214 AM PST Mon Feb 19 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY...

* Winds...Northwest 20 to 30 kt with gusts to 35 kt. Peak gusts
  around 40 kt are possible this morning around San Clemente
  Island.

* Combined Seas...9 to 13 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ750-192200-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
214 AM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 25 kt with gusts to 30 kt. Occasional
  higher gusts are possible this morning. 

* Combined Seas...7 to 12 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
523 
WHUS76 KSGX 192114
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
114 PM PST Mon Feb 19 2018

...STRONG WINDS AND ROUGH SEAS IN THE COASTAL WATERS THROUGH TONIGHT...

.A trough of low pressure will continue strong gusty northwest 
winds and rough seas over the coastal waters through tonight. 
Strongest winds will be in the outer waters where gusts 25-30 kts 
will be possible. Winds have peaked and are expected to trend 
gradually weaker through Tuesday morning.

PZZ775-200515-
/O.CAN.KSGX.GL.W.0003.000000T0000Z-180220T1400Z/
/O.EXA.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
114 PM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect until 6 AM PST Tuesday. The
Gale Warning has been cancelled. 

* Winds...Northwest 15 to 25 kt with gusts to 30 kt.

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ750-200515-
/O.CON.KSGX.SC.Y.0004.000000T0000Z-180220T1400Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
114 PM PST Mon Feb 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST
TUESDAY...

* Winds...Northwest 15 to 20 kt with gusts to 25 kt. 

* Combined Seas...7 to 11 ft with steep waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 17, 9:30 PM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 17, 9:30 PM PST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Sat Feb 17 2018

.SYNOPSIS...
A cold low pressure system will be moving into the Great Basin
Sunday and Monday. Strong westerly winds will develop over the
mountains and deserts, and some light rain and snow showers may
break out, creating wintery conditions over the mountains Sunday
night through Monday night. Dry and a little warmer midweek, then
cooler again next weekend with another chance for light
precipitation as another cold trough moves south along the Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Winter Weather Advisory and Wind Advisory headlines were added to
the forecast for the upcoming cold winter storm. The low clouds were
removed from the forecast for this evening although we will probably
see some scattered low clouds develop by Sunday morning. No other
significant changes were made to the forecast this evening.
Otherwise the previous forecast discussion remains valid below.

...Previous forecast discussion...

Our string of exceptional winter weather is about to come to an end
as the atmosphere undergoes an adjustment favoring troughing over
the West. Monday could be the coolest day over a good chunk of the
CWA since last winter. A large, cold, low pressure trough will drop
into the Great Basin through Monday. It will drop sfc pressure over
the interior west, and force strong onshore flow across SoCal. Winds
will be strongest over the mts. deserts, and coastal waters. Wind
and winter weather products may be needed for the mts/deserts as
well as the coastal waters for the Sunday afternoon through Monday
evening period.

Some light precip will break out over and west of the mts as well,
and even though amounts will be limited, low snow-levels may create
an impact to travelers through the mtn passes and at resort levels,
especially later Mon/Mon night when the snow level will fall below
3000 FT in some areas. Up to a few inches of snow could accumulate
in some spots above 4500 FT by Tue morning, but the main impact will
be low windchills.

It will be much cooler through Tuesday. Maximum daytime temperatures
on Monday may not get out of the 50s west of the mts, 30s at mtn
resorts, and 40s over the high deserts. This equates to widespread
maximum daytime temps of from 8 to 15 degrees below average.

Some moderation in temperatures will occur during the midweek
period, but continued troughing over the West will keep them below
average for this time of year. Generally, the ECMWF model has
handled the transition to lower heights/thickness over the West
better than the GFS operational runs. If we follow the latest 12Z
run into next weekend, it looks like another cold trough could drop
south over the West with another chance of light precip and well
below average temps.

&&

.AVIATION...
180500Z...Areas of stratus/fog will likely reach the coast between
12Z and 15Z Sun. Cloud bases will initially be low, 600 feet MSL or
less, but will rise rapidly around 15Z Sun. The initial low bases
could affect KSAN, KCRQ and KSNA. Areas of vis below 3 miles will
likely occur over higher coastal terrain 12Z-15Z Sun, but mostly
improve after 15Z Sun. Otherwise, occasional high clouds above 20000
ft MSL will continue through Sunday. Clouds will increase rapidly
Sunday evening from the mountains west to the coast, with bases
mostly 2000-3000 ft MSL with higher terrain obscured, and SHRA could
develop late Sunday night.

&&

.MARINE...
No hazardous weather is expected through Sunday. West-northwest
winds will increase to 20-35 kt late Sunday night and continue
through Monday night with local gusts to 40 kt possible in the outer
waters Monday morning. A gale watch has been issued for the outer
waters 10 PM Sunday through 6 AM Tuesday where highest winds will
occur, with a small craft advisory in the inner waters for the same
period. Combined seas of 7-13 ft with steep waves are likely Sunday
night through early Tuesday. Conditions will improve Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 6 PM Sunday to 10 PM PST Monday for
     Riverside County Mountains-San Bernardino County Mountains-
     San Diego County Mountains.

     Wind Advisory from 2 PM Sunday to 6 PM PST Monday for Apple and
     Lucerne Valleys-Coachella Valley-San Diego County Deserts-
     San Gorgonio Pass Near Banning.

PZ...Gale Watch from Sunday evening through late Monday night for
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

     Small Craft Advisory from 10 PM Sunday to 6 AM PST Tuesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm.

&&

PUBLIC...jad/jmb
AVIATION/MARINE...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 5:32 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego52 hr
Feb 17, 5:32 PM PSTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego52 hr
Feb 17, 7:54 PM PSTGale WatchSGX6 hr
Feb 18, 4:47 AM PSTFrost AdvisorySGXRiverside, San Diego52 hr
Feb 18, 4:47 AM PSTFrost AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 days
Feb 18, 4:47 AM PSTFreeze WarningSGXRiverside, San Bernardino52 hr
Feb 18, 4:47 AM PSTHigh Wind WarningSGXSan Bernardino32 hr

Nearby

Gale Warnings in California, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.